Communications in Analysis and Geometry

Volume 20 (2012)

Number 5

On the Neuwirth conjecture for knots

Pages: 1019 – 1060



Makoto Ozawa (Department of Natural Sciences, Faculty of Arts and Sciences, Komazawa University, Tokyo, Japan)

Joachim Hyam Rubinstein (Department of Mathematics and Statistics, The University of Melbourne, Parkville, Victoria, Australia)


Neuwirth asked if any non-trivial knot in the three-sphere can be embedded in a closed surface so that the complement of the surface is a connected essential surface for the knot complement. In this paper, we examine some variations on this question and prove it for all knots up to 11 crossings except for two examples. We also establish the conjecture for all Montesinos knots and for all generalized arborescently alternating knots. For knot exteriors containing closed incompressible surfaces satisfying a simple homological condition, we establish that the knots satisfy the Neuwirth conjecture. If there is a proper degree one map from knot $K$ to knot $K'$ and $K'$ satisfies the Neuwirth conjecture then we prove the same is true for knot $K$. Algorithms are given to decide if a knot satisfies the various versions of the Neuwirth conjecture and also the related conjectures about whether all non-trivial knots have essential surfaces at integer boundary slopes.

Published 9 April 2013